Are There Side Effects To Insulin Injection?

Are There Side Effects To Insulin Injection

Qn: My mum has diabetes for 10 over years. Lately, the doctor has asked her to go for Insulin injection. Are there side effects to the injection?

Ans: Insulin is usually very safe if used appropriately. It may rarely cause minor and temporary side effects such as rash, irritation, redness and bruises at the site where it is being injected. Too much insulin can cause low blood sugar (hypoglycaemia). It can also occur if you skip your meal after an insulin jab. The symptoms of hypoglycaemia are cold sweats, palipitations, weakness, hunger and dizziness. If you experience these symptoms, you should consume sugar such as glucose tablet, sweet beverage, orange juice, or honey. You can verify the low blood sugar level by checking the blood with a home glucose meter. You should then inform your doctor or diabetes educator nurse about the reaction to take preventive measures.

The longer term side effect of insulin is modest weight gain. Other possible side effect of insulin use is the loss of fatty tissue (lipodystrophy), resulting in lumpy fat where the insulin is injected. This is usually due to repetitive injection of insulin at the same spot and can be avoided by rotating the injection sites.